I have been told by my 8 yr olds teachers for the past two years that she might have ADD. I didn't want to believe it and blamed all her behaviors on being the youngest of 4. This past weekend I finally read about ADD for the first time. It made me cry, I know believe that not only my 8 yr old but my 12 yr old and I also have ADD.
I read about the effects of caffeine and ADD as an alternative to medicine. It raises the levels of dopamine in your brain the same as some drugs. (Please research for yourself and always talk to your Dr. before stopping meds.) Yesterday my 8yr old was in one of her moods and I made her a cup of tea with honey. I couldn't believe the change, it was almost instant, she was the sweet helpful girl again instead of the defiant... NO NO NO girl she often becomes. A friend had said caffeine helps focus and calm people with ADD. I made my girls tea again this morning and will see how it goes.
I can say that for me, looking back, I know caffeine works. I dropped out of high school. My family didn't drink any kind of soda growing up so I never had caffeine. As an adult I graduated college with a 4.0. The only difference was I drink coffee everyday!
I have heard of this before and actually I have a friend that gives her oldest coffee to help him focus. Caffenine and adhd meds have that in common they are stimulants. Obviously some of the other drugs for treatment have other classifications too, but it does make a difference.
Caffeine is indeed a stimulant and the most used drug in America! Who doesn't feel more alert after their morning cup of coffee or tea? However, it takes moderate to large amounts of caffeine to effectively treat the symptoms of ADHD (equivalent to about 10 cups of coffee). Many years ago while at Georgetown Medical Center, we conducted a study giving 350 mg of caffeine in pill form to boys with ADHD and it was not found to be as effective as the stimulant medications used to treat ADHD. In addition to caffeine, coffee and tea contain other ingredients that have side effects that make you nervous and jittery, cause diuresis and make you need to urinate frequently. It is because of these side effects that I usually recommend that children and adults taking stimulants for their ADHD limit their intake of caffeinated beverages.
I suggest that you take your daughter to her pediatrician or other local mental health professional to evaluate her for possible ADHD. You can then decide on the proper treatment once the formal diagnosis has been made. You may also want to look at whether it was the honey in the tea that improved her mood and behaviors (if she had low blood sugar) or simply the extra warmth and attention that helped that day!
Is your daughter's medication working? Has it controlled her ADHD symptoms? Is she doing better at home and at school? I hope you can answer these questions. If not, please talk with your daughter's physician and her last year's teacher. Deciding to medicate your child is probably is the most difficult decision for any parent, but if the medicine is helping her be at her best and get along well in the world, you need to do what is best for her. Also, if you are going to use medication, you need to give it a chance to work and use it consistently not 50/50. Ask your daughter to honestly tell you how she feels when on and off the medicine. She is part of the team helping her manage her ADHD. Good luck deciding what to do! I'm sure you'll do what you decide is best for your daughter.
I definitely had that reaction when I was younger. I remember being in high school and college and trying to use caffeine to stay awake to finish projects and getting frustrated because it seemed to have no effect on me unless the amount was unreasonably high (college freshman final exams- withdrawal was so bad my mother thought I had mono!)- but even if it didn't keep me awake necessarily it seemed to help.
I find now that I'm older it does affect my sleep if I have caffeine too late in the day, but I used to depend on it every day at work just to function and it still rarely makes me jittery.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.